Illinois, 2008Flood in Illinois, March 19 to 23, 2008
March 19 to 23, 2008 · NWS LSX · 1 event in 1 county or zone
Heavy rain in March caused the Kaskaskia River to flow over its banks. 48 feet at Vandalia which was the 10th highest level ever.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $20,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain in March caused the Kaskaskia River to flow over its banks. The river crested at 26.48 feet at Vandalia which was the 10th highest level ever. Damage was limited to secondary homes and cabins along the river and to farmland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 19, 4:03 AM CST, 57 minutes earlier.
Area forecast discussion, Mar 19, 4:03 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
503 AM CDT WED MAR 19 2008
.DISCUSSION...
THE RAIN ACRS THE SERN HALF OF THE CWA HAS BECOME LESS WIDESPREAD
WITH ONLY A SMALL AREA OF HEAVY RAINFALL. ALTHOUGH THE RAINFALL
INTENSITY HAS WEAKEND OVR MUCH OF THE CWA THERE IS ANOTHER AREA OF
HEAVIER RAINFALL MOVG NEWD THRU ERN OK...NWRN AR AND SWRN MO WHICH
SHOULD MOVE NEWD INTO THE SRN PTN OF THE CWA DURING THE EARLY MRNG
HRS. THIS AREA OF HEAVIER RAINFALL IS JUST AHD OF THE MID LVL LOW
CURRENTLY OVER NERN TX. NAM MDL ALSO DEPICTS A STG AREA OF UPR LVL
DIVERGENCE CNTRD OVR SWRN MO AT 12Z WED IN RGT ENTRANCE REGION OF
UPR LVL JT STREAK MOVG NEWD THRU THE GRT LKS AND IN LEFT EXIT REGION
OF UPR LVL JET STREAK MOVG NEWD THRU THE GULF COAST STATES AHD OF
THE UPR LVL TROF. THIS WILL HOPEFULLY BE THE LAST BATCH OF HEAVY
RAINFALL FOR THE SRN AND ERN PTN OF THE CWA. THE FLOOD WATCH
CONTS TIL 7 AM FOR THE ST LOUIS METRO AREA SWD TO ELLINGTON MO
AND EWD TO SALEM IL. THE HEAVY RAIN THREAT SHOULD END THIS AFTN AS
THE CLOSED MID LVL LOW WKNS AND BCMS AN OPEN WV MOVG INTO SRN IL
BY 18Z WED. THE ASSOCIATED SFC WV CURRENTLY OVR SRN AR WILL ALSO
MOVE NEWD ALONG THE CDFNT INTO SRN OH BY 18Z WED...OR AT LEAST
REDEVELOP OVR SRN OH ARND 18Z WED. SHOULD ONLY BE LGT RAIN OVER
THE EXTREME SERN PTN OF THE CWA THIS AFTN WITH DCRSG CLOUDINESS
OVR THE NRN AND WRN PTN OF THE CWA AS A RELATIVELY WK SFC RDG BLDS
E-SEWD INTO THE CWA WITH INCRSG SUBSIDENCE. COOLER CONDITIONS CAN
BE EXPECTED TGT WITH A CLEAR TO PARTLY CLOUDY SKY...LGT SFC WNDS
UNDERNEATH SFC RDG AXIS AND SFC DWPTS FALLING INTO THE UPR 20S TO
LWR 30S. WARMER CONDITIONS CAN BE EXPECTED BY THU AFTN DUE TO RISING
MID-UPR LVL HEIGHTS AS A MID-UPR LVL RDG APPROACHES FM THE
PLAINS...AND WITH INCRSG S-SWLY LOW LVL WNDS ACRS THE CWA ON THE
BACKSIDE OF SFC/850 MB RDG BRINGING STG LOW-MID LVL WAA TO THE
REGION. NEXT CHC OF RAIN ALBEIT LGT WILL OCCUR LT THU NGT AND FRI
MAINLY OVER THE NRN AND NERN PTN OF THE CWA AS A MID LVL LOW MOVES
EWD THRU THE NRN PLAINS AND GRT LKS REGION WITH AN ASSOCIATED SFC
LOW MOVG EWD THRU SRN IA AND NRN IL. THE GFS MDL IS A LTL FURTHER
S WITH THE TRACK OF THE SFC LOW AND HENCE HAS MORE QPF...ALBEIT STILL
LGT FOR THE CWA. A TRAILING CDFNT WILL MOVE SEWD THRU THE CWA FRI
AFTN AND EVNG BRINGING COLDER AIR SEWD INTO THE CWA FRI NGT INTO
SAT.
GKS
&&
.AVIATION...
FOR THE 06Z TAFS...NOT MUCH HAS CHANGED FROM THE 00Z TAFS. RA
CONTINUES AT STL AND SUS. DRIER AIR SEEMS TO BE MAKING AN IMPACT
AS CIGS ARE A LITTLE HIGHER THAN PREVIOUSLY ANTICIPATED AND HAVE
TRENDED CIGS UP ACCORDINGLY. UIN IS EXPECTED TO REMAIN DRY THIS
FORECAST PACKAGE WITH CIGS IMPROVING IN THE MORNING. COU CONTINUES
TO BE THE HARDEST WITH THIS TAF SET. NORTHERN EDGE OF PRECIP IS
JUST S OF COU WITH RA IN BANDS FOR AN HOUR OR TWO. HAVE A CHANCE
OF SOME RA AGAIN AROUND SUNRISE AS THE SURFACE WAVE LIFTS NEWD.
OTHERWISE...HAVE CONDITIONS GRADUALLY IMPROVING BEFORE GOING TO
VFR MID TO LATE MORNING.
TILLY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR CRAWFORD-FRANKLIN-
IRON-JEFFERSON-MADISON-REYNOLDS-ST. CHARLES-ST. FRANCOIS-
ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WASHINGTON.
IL...FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BOND IL-CLINTON IL-
FAYETTE IL-JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-
MONROE IL-MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
IL.
&&
WFO LSXHazardous weather outlook, Mar 19, 4:50 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
550 AM CDT WED MAR 19 2008
ILZ058-095>098-MOZ018-019-026-027-034>036-041-042-047>052-059-060-
201100-
GREENE IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-KNOX-LEWIS-SHELBY-
MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-
550 AM CDT WED MAR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL MISSOURI...EAST
CENTRAL MISSOURI AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF SNOW MONDAY NIGHT INTO EARLY TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
ILZ059-060-064-065-069-070-074-079-099>102-MOZ061>065-072>075-084-
085-099-201100-
MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-MARION IL-
WASHINGTON IL-RANDOLPH IL-JERSEY IL-MADISON IL-ST. CLAIR IL-
MONROE IL-ST. CHARLES-FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-
CRAWFORD-WASHINGTON-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-
REYNOLDS-
550 AM CDT WED MAR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...EAST CENTRAL MISSOURI AND
SOUTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
RAIN...HEAVY AT TIMES THIS MORNING WILL CONTINUE TO PRODUCE
EXCESSIVE RUNOFF INTO LOCAL STREAMS...CREEKS AND RIVERS. FLOODING
OF LOW LYING AREAS WILL CONTINUE MAINLY ALONG AND SOUTH OF
INTERSTATE 44 IN MISSOURI AND INTERSTATE 70 IN ILLINOIS. PLEASE
REFER TO FLOOD WARNINGS FOR MORE INFORMATION.
THE HEAVY RAIN WILL COME TO AN END BY THIS AFTERNOON...BUT LOCAL
STREAMS...CREEKS AND RIVERS WILL CONTINUE TO EXPERIENCE HIGH WATER
AND FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OR ANY FLOODING
TO THE NATIONAL WEATHER SERVICE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
GKS
In the hours before
Local storm report, Mar 18, 11:36 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 AM CDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HEAVY RAIN MASCOUTAH 38.51N 89.81W
03/19/2008 M4.75 INCH ST. CLAIR IL TRAINED SPOTTER
STORM TOTAL AS OF 1230AM.
1230 AM HEAVY RAIN OFALLON 38.59N 89.91W
03/19/2008 M3.80 INCH ST. CLAIR IL TRAINED SPOTTER
STORM TOTAL AS OF 1230 AM.
&&
TRUETTLocal storm report, Mar 18, 11:50 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 AM CDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM HEAVY RAIN WASHINGTON 38.55N 91.01W
03/19/2008 M2.27 INCH FRANKLIN MO CO-OP OBSERVER
SINCE 7 AM TUESDAY.
&&
TRUETTLocal storm report, Mar 19, 3:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 AM CDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLOOD SE OWENSVILLE 38.35N 91.50W
03/19/2008 GASCONADE MO LAW ENFORCEMENT
150 YARDS OF HWY T UNDERWATER SOUTH OF BOUBOUSE RIVER
BRIDGE.
&&
MILLERLocal storm report, Mar 19, 4:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 AM CDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLOOD HILLSBORO 38.23N 90.57W
03/19/2008 JEFFERSON MO LAW ENFORCEMENT
NUMEROUS ROADS CLOSED AND/OR UNDERWATER THROUGHOUT THE
COUNTY
&&
MILLERFlood, Fayette
- When
- March 19, 5:00 AM CST to March 23, 2:30 PM CST
- Where
- Fayette County, Vandalia to 1.04 mi SSW of Pittsburg
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- Official NWS Observations
- Coordinates
- 38.970, -89.100
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Ohio, March 19 to 21, 20081 death · $55,000 · 8 events
- Coastal Flood and High Surf in Puerto Rico, March 19 to 20, 2008$3.3 million · 8 events
- Tornado and Damaging Wind in Louisiana, March 19, 2008$205,000 · EF1 · 2 events
- Damaging Winds in Kentucky, March 19, 2008$150,000 · 60 kt wind · 21 events
- Tornado and Damaging Winds in West Virginia, March 19, 2008$196,000 · EF0 · 7 events
- Flooding in Ohio, March 19 to 20, 2008$85,000 · 11 events
- Wildfire in Florida, March 19, 2008$100,000 · 2 events
- Flood in West Virginia, March 19, 2008$75,000 · 1 event
- Flash Flood and Damaging Winds in Tennessee, March 19, 2008$55,000 · 53 kt wind · 6 events
- Hail and Damaging Winds in Tennessee, March 19, 20081.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, March 19, 2008$20,000 · 70 kt wind · 7 events
- Flooding in Illinois, March 19 to 31, 2008$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92278.